|Oh baby I'm tired
Jul 1, 2000
I have a question about hiv related fatigue and testosterone. I am a 40 yr old female that was diagnosed with AIDS in 1996. My counts are now VL- 196 and CD-4 count is a whopping 400. (very good for me) I have no sex drive and have suffered from fatigue on a daily basis for the last 4 years. I was talking to my Dr. about getting some low level testosterone shots, but worry about the side effects and wonder if you can give some info on this.
Thank you - Allie
Response from Mr. Molaghan
You are one of several women who have asked me about testosterone supplementation in the past week so I guess I better try to explain what's going on here. Testosterone is certainly a hot topic these days. As a good friend of mine recently said "how can you resist something that sounds like an Italian dessert named after a Greek god?" Especially when testosterone claims to restore sex drive, boost muscle mass, relieve fatigue and magically transform self-conscious nerds into super confident studs! Well what about women? Can a little of this stuff transform Donna Reed into Buffy the Vampire slayer? And what about potential side effects for both men and women?
Well perhaps a little background will help. Testosterone is an anabolic steroid. Both men and women produce testosterone in their bodies, men in the testes and adrenal glands, women in the adrenal glands and ovaries. But men produce much more. It is often referred to as the male sex hormone because of its andogenic (virilizing) activity. Testosterone's other effect is its anabolic activity. This refers to its ability to build protein (muscle mass).
So what are the risks of anabolic steroids like testosterone? For women signs of virilization are of concern. These signs would include deepening of the voice, hirsutism (increased hair in places you don't want it to grow -- like on the face), acne, and enlargement of the clitoris. Menstrual irregularities may also occur. Anabolics in both sexes can affect the way your blood clots, cause increase in blood lipids and HDL cholesterol, and cause problems with your liver. Men can experience too frequent or persistent erections (many men I've told this too don't consider this a negative side effect!! -- but actually it really can become a problem), and acne, and an increased risk of prostrate problems -- enlargement and accelerated growth of prostate cancers. And so you can see there are considerable risks to consider for both men and women.
Having said that I should add treatment of low testosterone, which is a very common condition in HIV males, can be extremely beneficial. The key is to treat only individuals who have abnormally low levels. The average healthy male should have between 275 and 1000 nanograms per deciliter of blood. The normal range for women is 15 to 70. The normal ranges may vary from lab to lab. Before considering supplementation you should have your level checked. If it were normal I wouldn't recommend additional testosterone due to the potential risks.
You should also search for other common causes for your fatigue. Certainly one of the most common and under diagnosed and under treated conditions related to fatigue is anemia. Other treatable conditions such as low thyroid or depression should also be considered. Make sure you and your doctor try very hard to find all the contributing causes to your fatigue before trying any therapy. This will allow the treatment to be targeted at the exact causes and therefore hopefully be much more effective with less risk.
Anadrol for anemia?
will a blood transfusion last longer than procrit?
- If You Have Sex With A Hiv Postive Person How Long Does It Take To Catch It?
- Does An Elevated Red Blood Count Indicate Hiv?
- How Long Does It Take To Detect Hiv?
- What Can Cause A False Negative Hiv Test?
- Is A Black Sore Inside The Gum A Sign Of Hiv Or Aids?
- Tingling Sensation In Legs And Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.